Alert archive / Texas / Freeze Warnings in 2020

Freeze Warning 3, NWS Austin/San Antonio, TX

November 30, 202033 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Nov 30, 2020, 1:59 PM CST for 33 counties in Texas. It took effect at Nov 30, 2020, 10:00 PM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2020, 1:59 PM CST (19:59 UTC)
In effect from
Nov 30, 2020, 10:00 PM CST
Expired
Dec 1, 2020, 9:00 AM CST
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WWUS74 KEWX 301959
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
159 PM CST Mon Nov 30 2020

TXZ171>173-183>194-202>209-217>225-228-011000-
/O.NEW.KEWX.FZ.W.0003.201201T0400Z-201201T1500Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
159 PM CST Mon Nov 30 2020

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 22 expected.

* WHERE...Portions of south central Texas.

* WHEN...From 10 PM this evening to 9 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...A hard freeze is likely in some places in
  the Hill Country with low temperatures less than 28 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
238 
WWUS74 KEWX 010836
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
236 AM CST Tue Dec 1 2020

TXZ171>173-183>194-202>209-217>225-228-011500-
/O.CON.KEWX.FZ.W.0003.000000T0000Z-201201T1500Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
236 AM CST Tue Dec 1 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 21 expected.

* WHERE...South central Texas.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...A hard freeze is ongoing in some places in
  the Hill Country with low temperatures less than 28 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
600 
WWUS74 KEWX 011458
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
858 AM CST Tue Dec 1 2020

TXZ171>173-183>194-202>209-217>225-228-011600-
/O.EXP.KEWX.FZ.W.0003.000000T0000Z-201201T1500Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
858 AM CST Tue Dec 1 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

The temperature in most places has risen above freezing and the
Freeze Warning we will let the Freeze Warning expire. A few spots
will still be below freezing for another hour or two.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 30, 11:34 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 30, 11:34 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1134 AM CST Mon Nov 30 2020

.AVIATION...
Skies will generally be clear as drier air moves into the region. All
airports will be VFR through this period. Winds will be from the
north at 10 to 15 kts this afternoon and drop off to less than 5 kts
around sunset. Tuesday morning there will be a shift to southeasterly
with speeds increasing to near 10 kts.

&&

.PREV DISCUSSION... /ISSUED 915 AM CST Mon Nov 30 2020/

UPDATE...
Skies have become mostly sunny and temperatures are warming. The
Freeze Warning has expired and we have updated the forecast to remove
it. Breezy winds this morning will weaken during the afternoon. With
clear skies and light winds tonight there will be strong radiational
cooling and nearly all of the CWA should have freezing temperatures.
We expect to issue another Freeze Warning this afternoon, but will
have to finalize the area affected.

PREV DISCUSSION... /ISSUED 234 AM CST Mon Nov 30 2020/

SHORT TERM (Today through Tuesday)...
The rainmaker from Saturday has begun to deepen over the
Appalachians and will impact the northeastern US today as the upper
level trough will close off over the Ohio Valley and Great Lakes.
Locally, surface high pressure will take control behind a reinforcing
cold front currently working through the area. Temperatures at 07Z
are in the 40s to near 50, and will continue to drop as cool, dry air
advects into the region. A freeze warning will be in place through
15Z for several Hill Country counties where low- lying areas should
bottom out in the low 30s this morning.

Post-frontal northerly winds will remain elevated across central and
eastern portions of the area through the morning at 10-20 mph with a
few gusts as high as 30 mph before dropping off this afternoon as
the surface high that is currently pushing into the Panhandle moves
over south-central TX. Despite ample sunshine, it will be a cool
afternoon with highs topping out in the 50s to near 60.

Winds should be generally light to calm overnight, although could
pick back up to around 5mph late over portions of the Hill Country.
Regardless, a VERY dry airmass will be in place with dew points in
the teens and 20s and NAM pwats of only 0.1-0.2". With strong
radiational cooling taking over, a widespread freeze is expected. It
will be a hard freeze for many locations, and only Dimmit County is
on the fence for a Freeze Warning tonight, everywhere else will
certainly need one. Will hold off on issuing the headline until
after the current Hill Country product expires later this morning,
but overnight lows will fall into the 20s and lower 30s area-wide.
Wouldn't be surprised to see a site or two flirt with the upper
teens if full decoupling of the boundary layer occurs.

Tuesday, the surface high will push eastward along the Gulf Coast
and southerlies should strengthen over our area as the pressure
gradient tightens between this feature and a low developing to our
west in response to 500 mb troughing digging southward across the
eastern Rockies. As a result, forecast highs will be a little
warmer, in the upper 50s to mid 60s.  Moisture return will begin
across the Coastal Plains to end the period Tuesday afternoon.

LONG TERM (Tuesday Night through Sunday)...
Tuesday night, the Ern Rockies upper trough contains a pair of
vorticity maxima to contain a broader N-S oriented oval, but the
upstream vorticity max dives farther west to tilt the pattern into an
E-W oriented oval over the Srn Plains by 00Z Thursday. The model
consensus pattern keeps the stronger circulation rooted to the
eastern lobe which gradually gets pulled east while the smaller lobe
to the west lags far enough to the west to be mostly a non-factor for
South Central TX through next weekend. These upper disturbances all
combine to keep mid level height fields suppressed over TX and a low
level cold air advection pattern though much of the extended
forecast.

Initially, Tuesday night the winds remain southerly in advance of the
southward diving pair of disturbances, but the next cold front should
arrive just before daybreak Wednesday. This front is not expected to
make a significant change in the air as afternoon highs Wednesday
are not expected to deviate much from those of Tuesday. Thursday
morning the lows will show a downward trend versus those of Wednesday
morning, and the northern 1/3 of the area could see another morning
freeze. Earlier projections with this upper low complex depicted
more moisture and instability with the lead shortwave, but the 00Z
deterministic runs now only show a brief chance of showers for
Wednesday and reduced rain chances for our central counties. Given
that sfc dewpoints are not able to make a decent recovery Wednesday
morning, we could see these rain chances disappear altogether in
future updates.

As the stronger, lead lobe of vorticity pulls east Thursday, low
level CAA strengthens and lowers max temps Thursday into Thursday
night leading to another night of freezing temps, this time for about
2/3rds of the forecast area. Persistence temps are expected for
Friday as light low level CAA continues. This pattern of cool and dry
air over the region could linger into next week as weak disturbances
keep passing through the Southern Plains just to our north and leave
a light northerly low level wind pattern over much of TX. Will show a
slow trend toward more seasonal temps over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  29  61  45  59 /   0   0   0  10  30
Austin Bergstrom Intl Airport  55  25  61  42  61 /   0   0   0  10  30
New Braunfels Muni Airport     56  29  62  45  64 /   0   0   0  10  30
Burnet Muni Airport            53  27  60  41  57 /   0   0   0  -   20
Del Rio Intl Airport           60  30  64  39  63 /   0   0   0   0  -
Georgetown Muni Airport        53  27  61  42  58 /   0   0   0  10  30
Hondo Muni Airport             58  27  63  39  65 /   0   0   0   0  20
San Marcos Muni Airport        55  27  62  42  62 /   0   0   0  10  30
La Grange - Fayette Regional   54  28  64  48  63 /   0   0   0  10  30
San Antonio Intl Airport       57  31  63  45  62 /   0   0   0  -   20
Stinson Muni Airport           57  31  63  44  64 /   0   0   0  -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Platt
Hazardous weather outlook, Nov 30, 3:05 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
305 AM CST Mon Nov 30 2020

TXZ171>173-183>194-202>209-217>225-228-010915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
305 AM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A light freeze is possible over protected valleys of the Hill
Country early this morning. Late tonight, a widespread freeze is
expected over South Central Texas, which will be the first freeze
of the fall season for most of the area. No other hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Early Tuesday morning, a widespread freeze will be ongoing over
South Central Texas. Temperatures will warm above freezing by
mid-morning, and no other hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Freeze Warnings in Texas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.